Article

Serial assessment of doxorubicin cardiotoxicity in pediatric patients with quantitative radionuclide angiocardiography

Author and Disclosure Information

Abstract

Cardiac toxicity resulting from anthracycline therapy (doxorubicin and daunorubicin) is a major factor limiting the use of these drugs. Reliable, noninvasive methods to quantitate the severity of cardiac dysfunction resulting from the use of these agents are needed. Procedures have been proposed for assessing the cardiac status of patients receiving doxorubicin, including systolic time intervals,1–5 electrocardiography,4, 6–9 and echocardiography.10, 11 None have proved to be of reliable predictive value.

The left ventricular ejection fraction has been shown to be a clinically useful index of cardiac performance that has both therapeutic and prognostic implications in patients with cardiopulmonary disease. This measurement can be determined noninvasively with the use of radionuclides. The use of radionuclide angiocardiography in adult patients who have received doxorubicin has been recently reported,12 but its usefulness in pediatric patients has not been reported. We wish to report a case of doxorubicin-induced cardiotoxicity determined by radioisotope angiocardiography in a patient in whom the electrocardiogram and echocardiogram were not significantly abnormal. It was only by radioisotope determinations that evidence of cardiac impairment could be defined.

Case report

A 16-year-old boy had acute undifferentiated leukemia diagnosed in December 1978. At the time of the initial diagnosis the results of the cardiovascular examination were normal. The chest roentgenogram demonstrated a slightly enlarged heart (cardiothoracic ratio equal to .52) with a left ventricular contour. The electrocardiogram was normal except for low voltage T waves (Fig. 1). There was evidence on the M-mode echocardiogram of mild left ventricular hypertrophy with a small posterior pericardial . . .


 

References

Next Article: